Doxycycline — Don't Know What to Do

Discussion in 'Support' started by kaching, Jan 20, 2014.

tinnitus forum
    1. kaching

      kaching Member

      Tinnitus Since:
      04/2012
      I have a dilemma. I've had pulsatile tinnitus and occasional tinnitus as a result of the condition idiopathic intracranial hypertension since 2012. It comes and goes (worse when my pressure is higher) and isn't generally a problem.

      Well here's the issue. I may or may not have a UTI. Urine culture and dipstick test was unclear the first time, the second time my urine dipstick test revealed white blood cells and I'm waiting on the result of the culture. My white blood cell count is elevated. In the beginning I was given Bactrim. Turns out I'm allergic to it. I've had hives and awful itchiness and other symptoms all week and the symptoms are still coming. I was switched to doxycycline yesterday. I've only taken three doses, and today I noticed a new kind of tinnitus that I've never experienced before - I had the sensation of my ear ringing at a very deep pitch, and it made me feel extremely dizzy. For about an hour, everything sounded amplified. I looked it up and found some anecdotal reports from people that doxy can cause tinnitus and other hearing problems.

      I'm really really worried and I don't know what to do. I'm a musician. I depend on my ears. A few months ago I got a severe infection and both of my eardrums ruptured. They have healed completely since then, but now I'm worried. I don't know if I should keep taking the doxy or stop or if I'm at risk for causing permanent damage. I know it's unwise to stop antibiotics suddenly as it can cause bacteria to become more resistant, but obviously I don't want to ruin my hearing. I just don't know what to do. I'm really stressed out dealing with all of these adverse reactions. First the Bactrim, now this, and I refuse to take fluoroquinolones like Cipro and Levaquin after all I've read about their reactions. Is there not a single drug out there that is safe for me? My hearing is so precious to me and I already get so scared that something could happen to it, the IIH-induced hearing and vision problems have been terrifying enough. I'm really at a loss here. What can I do?
       
    2. yonkapin

      yonkapin Member Benefactor

      Location:
      Melbourne, Australia
      Tinnitus Since:
      March 2012
      Is amoxicillin any use with UTIs? I've had no problems with it before. How about using some natural remedies like cranberry juice, etc? Don't know any more about the condition though, sorry!

      About the hearing, if you can, go to your GP and tell them you've experienced this increase and get on some prednisone ASAP, would probably be very useful in limiting any damage, if there is any.
       
    3. gary
      Transparent

      gary Member Benefactor

      Location:
      Macomb, MI. USA
      Tinnitus Since:
      07/2012
      Cause of Tinnitus:
      Who Knows
      I would guess your T is acting up from the stress/anxiety from your other issues.
       
    4. kaching

      kaching Member

      Tinnitus Since:
      04/2012
      @yonkapin:

      I believe amoxicillin can be used for UTIs. I'm not sure why they didn't just give me that since I have used it before with zero problems. I have tried cranberry juice and such but my symptoms just keep returning.

      I didn't know you could use prednisone for this. Unfortunately I won't be able to get to a doctor until Tuesday as tomorrow is a holiday. In the meantime I don't know what to do - take my antibiotics and risk worsening tinnitus, skip them and risk worsening the infection.

      @gary:

      I would hope so. I'm just concerned because I have never experienced anything that felt like that. It was like the inside of my head was buzzing. I felt dizzy and sick and it took several minutes to go away. Normally I wouldn't be concerned, but since I just started taking doxy... I don't know. :\
       
    5. gary
      Transparent

      gary Member Benefactor

      Location:
      Macomb, MI. USA
      Tinnitus Since:
      07/2012
      Cause of Tinnitus:
      Who Knows
      See if you can you get to see your Dr tomorrow. I myself, would stop taking doxy with those symptoms, but people like me and others here can't give real medical advice, just opinions. I do not know where you are from, but here there are 24 hour pharmacies we can call to see if certain meds can cause a reaction..

      This may help: http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682063.html#side-effects
       
    6. seal

      seal Member Benefactor

      Location:
      Germany
      Tinnitus Since:
      12/2007
      Cause of Tinnitus:
      acoustic trauma
      I took doxycycline too for an infection, did not worsen my tinnitus. But if it does, ask your doctor to switch medication.
       
    7. gary
      Transparent

      gary Member Benefactor

      Location:
      Macomb, MI. USA
      Tinnitus Since:
      07/2012
      Cause of Tinnitus:
      Who Knows
      Kaching, how are you doing today...
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.